Alert archive / Missouri / Winter Storm Watches in 2018
Winter Storm Watch 2, NWS St. Louis, MO
NWS St. Louis, MO issued this winter storm watch at Nov 23, 2018, 3:41 AM CST for 4 counties in Missouri; Adams County, Brown County, Illinois. It took effect at Nov 25, 2018, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 23, 2018, 3:41 AM CST (09:41 UTC)
- In effect from
- Nov 25, 2018, 6:00 AM CST
- Expired
- Nov 24, 2018, 3:33 AM CST
- In force
- Issued by
- NWS St. Louis, MO
Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422 WWUS43 KLSX 230941 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 341 AM CST Fri Nov 23 2018 MOZ018-019-232300- /O.NEW.KLSX.WS.A.0002.181125T1200Z-181126T0600Z/ Knox MO-Lewis MO- 341 AM CST Fri Nov 23 2018 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of around 5 inches possible. Winds could gust as high as 35 mph. * WHERE...Knox MO and Lewis MO Counties. * WHEN...From Sunday morning through Sunday evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch is advanced notice that the potential for severe winter weather exists in the Watch area, but it does not mean it is a certainty. Those in the Watch area should begin preparing in case the storm does materialize. If you have travel planned, you may want to adjust your travel time to avoid the storm. Also, you should use this advanced notice to make certain your vehicle is winterized. Make preparations at home by stocking emergency supplies, such as food, medicine, and extra heating fuel, just in case the storm makes travel impossible. This is especially important for those living in rural areas. && $$ Tilly
2 follow-up statements
766 WWUS43 KLSX 232052 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 252 PM CST Fri Nov 23 2018 ...WINTER STORM COULD DELIVER NEAR BLIZZARD CONDITIONS... ILZ095-096-MOZ026-027-241100- /O.EXA.KLSX.WS.A.0002.181125T1200Z-181126T0600Z/ Adams IL-Brown IL-Marion MO-Shelby MO- Including the cities of Hannibal, Mount Sterling, and Quincy 252 PM CST Fri Nov 23 2018 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of up to 6 inches possible. Winds could gust as high as 40 mph. * WHERE...In Missouri, Shelby MO and Marion MO Counties. In Illinois, Adams IL and Brown IL Counties. * WHEN...From Sunday morning through Sunday evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility with near blizzard conditions possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch is advanced notice that the potential for severe winter weather exists in the Watch area, but it does not mean it is a certainty. Those in the Watch area should begin preparing in case the storm does materialize. If you have travel planned, you may want to adjust your travel time to avoid the storm. Also, you should use this advanced notice to make certain your vehicle is winterized. Make preparations at home by stocking emergency supplies, such as food, medicine, and extra heating fuel, just in case the storm makes travel impossible. This is especially important for those living in rural areas. && $$ MOZ018-019-241100- /O.CON.KLSX.WS.A.0002.181125T1200Z-181126T0600Z/ Knox MO-Lewis MO- 252 PM CST Fri Nov 23 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of up to 6 inches possible. Winds could gust as high as 40 mph. * WHERE...Lewis MO and Knox MO Counties. * WHEN...From Sunday morning through Sunday evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility with near blizzard conditions possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch is advanced notice that the potential for severe winter weather exists in the Watch area, but it does not mean it is a certainty. Those in the Watch area should begin preparing in case the storm does materialize. If you have travel planned, you may want to adjust your travel time to avoid the storm. Also, you should use this advanced notice to make certain your vehicle is winterized. Make preparations at home by stocking emergency supplies, such as food, medicine, and extra heating fuel, just in case the storm makes travel impossible. This is especially important for those living in rural areas. && $$ TES
199 WWUS43 KLSX 240933 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 333 AM CST Sat Nov 24 2018 ...WINTER STORM EXPECTED TO DELIVER NEAR BLIZZARD CONDITIONS... ILZ095-MOZ018-019-026-027-242300- /O.UPG.KLSX.WS.A.0002.181125T1200Z-181126T0600Z/ /O.NEW.KLSX.WS.W.0002.181125T1500Z-181126T0300Z/ Adams IL-Knox MO-Lewis MO-Marion MO-Shelby MO- Including the cities of Hannibal and Quincy 333 AM CST Sat Nov 24 2018 ...WINTER STORM WARNING IN EFFECT FROM 9 AM TO 9 PM CST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 2 to 4 inches expected. Winds gusting as high as 40 mph. * WHERE...In Missouri, Knox MO, Lewis MO, Shelby MO and Marion MO Counties. In Illinois, Adams IL County. * WHEN...From 9 AM to 9 PM CST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility with near blizzard conditions possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means that heavy snowfall of 6 inches or more is expected. The rapid accumulation of snow will make travel extremely difficult, if not impossible. If travel is necessary, make sure to exercise extreme caution. Begin your travel with a full tank of gas, and carry a winter storm kit which includes a shovel, flashlight, cellphone, food and water, and blankets of extra warm clothing. In Illinois, call 1-800-452-4368 for road information. In Missouri, call 1-888-275-6636 for road information. && $$ ILZ096-242300- /O.UPG.KLSX.WS.A.0002.181125T1200Z-181126T0600Z/ /O.NEW.KLSX.WW.Y.0016.181125T1500Z-181126T0300Z/ Brown IL- Including the city of Mount Sterling 333 AM CST Sat Nov 24 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 9 PM CST SUNDAY... * WHAT...Snow expected. Total snow accumulations of up to two inches expected. Winds gusting as high as 40 mph. * WHERE...Brown IL County. * WHEN...From 9 AM to 9 PM CST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility with near blizzard conditions possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. Call 1-800-452-4368 for road information. && $$ ILZ097-MOZ034-035-242300- /O.NEW.KLSX.WW.Y.0016.181125T1500Z-181126T0300Z/ Monroe MO-Pike IL-Ralls MO- Including the city of Pittsfield 333 AM CST Sat Nov 24 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 9 PM CST SUNDAY... * WHAT...Snow expected. Total snow accumulations of up to two inches expected. Winds gusting as high as 40 mph. * WHERE...In Missouri, Monroe MO and Ralls MO Counties. In Illinois, Pike IL County. * WHEN...From 9 AM to 9 PM CST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility at times producing hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. In Illinois, call 1-800-452-4368 for road information. In Missouri, call 1-888-275-6636 for road information. && $$ Tilly
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this winter storm watch went out at Nov 22, 10:08 PM CST, 5 hours 33 minutes earlier.
Area forecast discussion, Nov 22, 10:08 PM CST, 5 hours 33 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1008 PM CST Thu Nov 22 2018 .SHORT TERM... (Through Late Friday Afternoon) Issued at 330 PM CST Thu Nov 22 2018 A weak RIDGE axis aloft was just upstream from our forecast area this afternoon, resulting in weak NW flow. At the surface, the cold high pressure that was over our area a couple days ago has since moved into southeastern Ontario giving the northeastern CONUS bitterly cold temperatures. Over our way, this has resulted in a mild southerly flow boosting temperatures into the low-mid 60s in spots, or as much as 10 to 15 degrees above normal. Skies were clear across our region, with cirrus clouds beginning to expand over the Plains. The main forecast item for tonight will be expanding and thickening high cirrus clouds into our region, mainly after midnight ahead of the next storm system. Min temps will not be as cold tonight due to southerly flow and increasing clouds, with readings expected to bottom out in the upper 30s and lower 40s. A storm system currently over the Inter-Mountain Western CONUS will track due eastward, reaching the central-southern Plains by early Friday morning. By this point, the broadscale lift it generates over our area will gradually saturate what had been a very dry column, partially due in part to the system tapping into some Gulf of Mexico moisture. Look for rain chances to ramp up west of the Mississippi River during Friday morning and then expand into the Illinois side on Friday afternoon. High rain chances (>90%) will result with about one quarter to one half of an inch of rainfall expected. TES .LONG TERM... (Friday Night through Next Thursday) Issued at 330 PM CST Thu Nov 22 2018 The upper TROF axis associated with the Friday storm system will swing through our forecast area on Friday night, ending the rain from west to east. A dry day is then expected on Saturday with a mild temperature regime still in place. Max temps on Saturday afternoon may very well make a return into the 60s for many areas, resulting in values about 10-15 degrees above normal. A storm system currently located off the coast of British Columbia will track eastward over the weekend, digging as it does so, as it settles into what will be the re-establishment of an upper longwave TROF over the central CONUS by Sunday. The model tracks with this storm system have all trended south over the past 24 hours, but for the most part, they have been conservative southward adjustments; the exception being with the operational GFS which made the largest jump southward. For now, prefer a blend of the operational EC and NAM on timing and track which, while trending southward, takes a more modified approach. This track will take the upper level portion of the storm from central KS 12z/Sun into central IL on 06/Mon, moving through our northern forecast area in northeast MO and west-central IL, with its surface low following this track, but preceding it in timing by about 6 hours. Precipitation is initially expected to break out over IA and northwest MO on Saturday night in response to frontogenesis at the mid levels with precipitation then expanding southward on Sunday as broadscale lift from the approaching storm kicks in. The surface low and its trailing cold front will separate mild air from sharply colder air and as the surface low tracks through northeast MO and west-central IL, look for surface temps to plummet into the low-mid 30s for many areas during Sunday afternoon and evening. This will have the result of changing the rain over to snow from west to east, for many areas on Sunday afternoon and evening. The forecast track currently being used will favor the most persistent snow and highest QPF over northeast MO. Synoptically this makes the most sense with the upper level storm tracking through here and the surface low just a tad to the south. Snow accums of 2-4" look most likely right now, with some models trending to a 0.50" liquid equivalent which would edge it more towards a Warning with 6" or more. Further south, it is much more uncertain and will ultimately depend on the track. Until a consensus can be established much further south a la the GFS, it will be tough to get any accumulating snow towards I-70 east of Columbia. In addition to the snow threat, we are also looking at strong winds developing in the wake of the surface low, with sustained winds of 20-25 mph and gusts to 35-40 mph possible, particularly in northeast MO where blowing/drifting snow could be a problem leading to whiteout conditions. This will all be happening on a day that is typically very busy with many returning home after Thanksgiving. Certainly a storm of interest. In the wake of the Sunday storm, look for below normal temps to dominate again for a few days with mostly dry weather. Another system could give us another shot of snow Wednesday night and next Thursday but lots of time for that to change. TES && .AVIATION... (For the 06z TAFs through 06z Friday Night) Issued at 1003 PM CST Thu Nov 22 2018 A southerly LLJ will develop from the southern Plains into the upper Mississippi Valley overnight. KUIN and KCOU will be on the eastern periphery of the LLJ and this is expected to bring LLWS conditions to those terminals. Otherwise the overnight period will be dominated by continued VFR conditions with increasing high clouds. Lowering and thickening clouds are expected on Friday as the next storm system spreads rain from west to east across the region from the later part of the morning into the afternoon. Gusty southerly winds will be ongoing, and the rain will be accompanied by gradually deteriorating flight conditions with widespread IFR by 00z. Rain will continue on Friday evening accompanied by IFR flight conditions. SPECIFICS FOR KSTL: VFR flight conditions are expected through Friday morning, with increasing high clouds overnight and increasing mid clouds on Friday morning. Rain should move into the terminal early Friday afternoon, becoming steady as the afternoon progresses. The rain will be accompanied by gradually deteriorating flight conditions with IFR by 00z. Gusty southerly winds are expected after 15z Friday. Rain will continue on Friday evening accompanied by IFR flight conditions, with rain ending by 06z followed by improvement to MVFR. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Nov 22, 3:38 PM CST, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 338 PM CST Thu Nov 22 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-232200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 338 PM CST Thu Nov 22 2018 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Accumulating snow is likely for portions of northeast Missouri, where several inches of snow are possible. There is some potential for accumulating snow for areas further south into central Missouri and west-central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. TES
Nearby
Winter Storm Watches in Missouri, 2018Winter Storm Watches in Illinois, 2018Every winter storm watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.